KABUL, Afghanistan - Five NATO troops were killed in a helicopter crash Saturday in southern Afghanistan, the deadliest day for the U.S.-led coalition in at least four months.
Britain's Defense Ministry said in a statement that a British helicopter had crashed. The ministry declined to comment on the nationalities of the victims, but British media reported that all are thought to be Britons. "The incident is under investigation, and it would be inappropriate to comment further until families have been notified," the ministry's statement said.
According to Afghan officials, the helicopter crashed about 11 a.m. local time in Kandahar province. In a text message to the Associated Press, a Taliban spokesman said the group had shot down the aircraft, but the Taliban frequently makes claims about casualties that are later shown to be false.
The crash appears to have resulted in the greatest loss of life for the coalition in a single incident since Dec. 17, when six U.S. troops were killed after a Black Hawk helicopter was shot down in Zabul province. The coalition initially thought the helicopter in the Zabul incident had crashed but later clarified that it had been brought down by enemy fire. The Taliban claimed it had used rocket-propelled grenades to attack.
The latest deaths come as coalition casualties in Afghanistan continue to decline amid NATO's drawdown of forces. But attacks on foreign civilians have spiked in recent months in a wave of violence targeting establishments where Westerners congregate or work.
The most recent such attack came Thursday, when three Americans were fatally shot by an Afghan police officer at a Christian hospital in Kabul. Jerry Umanos, 57, a pediatrician from Chicago who had been working at the hospital, was among those killed. On Saturday, a Kabul University spokesman confirmed the identities of the other slain Americans as John Gabel, a computer-science lecturer at the university, and his father, Gary Gabel. The men were also from the Chicago area, according to the Chicago Sun-Times.